Discussions that mention plendil

High & Low Blood Pressure board


Although I haven't had any experience with Toprol, let me share with you my experience with propranolol (a very very old beta blocker, in the same class as Toprol). While on propranolol, my pulse would always be in the region of 62-66 bpm, and I was not an elite super-fit athlete! I'm only 35, and a couple of doctors who have taken my pulse have remarked that it seemed a little too low for a person my age. At the same time that I was taking the propranolol, I was also taking 1mg of Xanax twice a day, and 5mg of Valium at night - this super-duper med combo was supposed to control my slightly fast pulse (around mid 80s untreated) as well as my mild hypertension. I took 20mg of propranolol twice daily, which according to a lot of people is a really low dose. Although a low dose, you can see it dropped my pulse by 20 bpm which is a lot, around 25% from the original (beta blockers are supposed to drop pulse rates in the region of 10-15%). So, I'm either medicine sensitive or something else was at work.

Since the med combo wasn't doing much in terms of regulating my BP consistently, I decided to switch meds altogether. The other reason was that combo made me feel like I was a walking zombie - I was actually better off dead!

So, what I did was to half the dosage of propranolol to 20mg once daily for a week, then stop it altogether. The Xanax and Valium I simply went cold turkey. Second day I was off the propranolol, my pulse shot up into the low 100s, which panicked me, so it set off a vicious circle. By then I was on a calcium channel blocker called Plendil, which had among its side effects of raising the pulse as well, so a double whammy. I then went to see a cardiologist, who told me that this phenomenon is expected, and is called "rebound tachycardia" and that the effects may go away in anything from 2 weeks to 6 months! Needless to say, this did not give me any comfort. Now, 4 months after stopping propranolol, my pulse rate is back in the low 80s mainly, with incidents where it would spike to the high 90s/low 100s on account of my panicky/anxious state (or that's what the doctors say). Whenever this happens, I take a very small dosage of propranolol say once every two days which seems to work (either the drug works, or my brain seems to like it). 5mg or even 10mg is a very very low dose, which according to many people, has very negligible effect on the pulse rate, but it seems to work for me.

So what am I saying, after this horrendously long explanation? Well, I would suggest a longer weaning off period based on my experience. Perhaps half the dose over a two week period, then half it again for another 2 weeks. Then go cold turkey, but if you can't take it, perhaps take one quarter dose once every two days and see how it goes. With these kind of drugs, I know the body doesn't like to experience a sudden jolt in terms of dosage.

My suggestions are not a substitute for an experienced doctor's opinion, and you are ultimately still the best judge of what's happening to your body.

Hope you recover soon! :wave: